Alert archive / Florida / Special Marine Warnings in 2021

Special Marine Warning 307, NWS Key West, FL

November 18, 2021

NWS Key West, FL issued this special marine warning at Nov 18, 2021, 10:30 AM EST. It was in force for 60 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Nov 18, 2021, 10:30 AM EST (15:30 UTC)
Expired
Nov 18, 2021, 11:30 AM EST
In force
60 min
Issued by
NWS Key West, FL
Area
Storm-based polygon
Hail
0.0 in
Wind
34.0 mph

The radar

The Key West radar (KBYX), 41 km from the middle of the area, began a volume at 15:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Key West, FL (KEYW), launched 12:00Z, 3.5 hours before the alert went out and 39 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Key West, FL at 12:00Z on 2021-11-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1519 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Key West, FL at 12:00Z on 2021-11-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 74 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1519 J/kg
Mixed-layer CIN
-4 J/kg
Mixed-layer LCL
642 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
74 m²/s²
0-3 km storm-relative helicity
147 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

937 
WHUS52 KKEY 181530
SMWKEY
GMZ033>035-044-054-055-074-181630-
/O.NEW.KKEY.MA.W.0307.211118T1530Z-211118T1630Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Special Marine Warning
National Weather Service Key West FL
1030 AM EST Thu Nov 18 2021

The National Weather Service in Key West has issued a

* Special Marine Warning for...
  Hawk Channel and Straits of Florida from west end of Seven Mile
  Bridge to 20 nm west of Dry Tortugas out 20 nm...
  Gulf of Mexico from west end of Seven Mile Bridge to Halfmoon Shoal
  out to 5 fathoms...
  Gulf of Mexico including Dry Tortugas and Rebecca Shoal Channel...
  Gulf Waters from East Cape Sable to Chokoloskee 20 to 60 nm out and
  beyond 5 fathoms...
  Straits of Florida from west end of Seven Mile Bridge to south of
  Halfmoon Shoal 20 to 60 nm out...

* Until 1130 AM EST.

* At 1029 AM EST, strong thunderstorms with possible waterspouts were
  located along a line extending from near Pelican Shoal to Western
  Dry Rocks to 11 nm southwest of Cosgrove Shoal Light, moving
  northwest at 25 knots.

  HAZARD...Waterspouts and wind gusts 34 knots or greater.

  SOURCE...National Weather Service Meteorologist.

  IMPACT...Waterspouts can quickly form and capsize boats, cause 
           considerable damage to vessels and create suddenly higher 
           waves. Expect wind gusts in excess of 34 knots, suddenly 
           higher waves, frequent lightning, and heavy downpours.

* Locations in the warning include...
  Vandenberg, Halfmoon Shoal Light, Joe's Tug, Western Dry Rocks,
  East Sambo, Cottrell Key and Eastern Dry Rocks.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A waterspout is a tornado over water that can be dangerous and even
deadly. Small craft can be swamped or overturned by a waterspout,
avoid at all times.

Boaters should seek safe harbor as quickly, and as safely as
possible. When downpours reduce visibility, slow down.

Thunderstorms can produce sudden waterspouts. Waterspouts can easily
overturn boats and create locally hazardous seas. Seek safe harbor
immediately.

&&

LAT...LON 2478 8199 2448 8286 2416 8221 2446 8146
TIME...MOT...LOC 1529Z 116DEG 24KT 2448 8160 2443 8195 2429 8227 

WATERSPOUT...POSSIBLE
HAIL...0.00IN
WIND...>34KTS

$$

NB
1 follow-up statement
315 
FZUS72 KKEY 181610
MWSKEY

Marine Weather Statement
National Weather Service Key West FL
1110 AM EST Thu Nov 18 2021

GMZ074-181619-
/O.CAN.KKEY.MA.W.0307.000000T0000Z-211118T1630Z/
1110 AM EST Thu Nov 18 2021

...THE SPECIAL MARINE WARNING IS CANCELLED...

LAT...LON 2478 8199 2461 8173 2426 8237 2448 8286
TIME...MOT...LOC 1609Z 116DEG 24KT 2459 8185 2454 8220 2440 8252 

$$

GMZ033>035-044-054-055-181630-
/O.CON.KKEY.MA.W.0307.000000T0000Z-211118T1630Z/
1110 AM EST Thu Nov 18 2021

...A SPECIAL MARINE WARNING REMAINS IN EFFECT UNTIL 1130 AM EST...

For the following areas...
Hawk Channel and Straits of Florida from west end of Seven Mile
Bridge to 20 nm west of Dry Tortugas out 20 nm...
Gulf of Mexico from west end of Seven Mile Bridge to Halfmoon Shoal
out to 5 fathoms...
Gulf of Mexico including Dry Tortugas and Rebecca Shoal Channel...
Gulf Waters from East Cape Sable to Chokoloskee 20 to 60 nm out and
beyond 5 fathoms...

At 1109 AM EST, strong thunderstorms with possible waterspouts were
located along a line extending from near Northwest Channel Buoy 1 to
near Marquesas Keys to near Twenty-Eight Foot Shoal Light, moving
northwest at 25 knots.

HAZARD...Waterspouts and wind gusts 34 knots or greater.

SOURCE...National Weather Service Meteorologist.

IMPACT...Waterspouts can quickly form and capsize boats, cause 
         considerable damage to vessels and create suddenly higher 
         waves. Expect wind gusts in excess of 34 knots, suddenly 
         higher waves, occasional lightning, and heavy downpours.

Locations in the warning include...
Halfmoon Shoal Light, Marquesas Keys, Boca Grande, Twenty-Eight Foot
Shoal Light, Northwest Channel Buoy 1, Cottrell Key and Ellis Rock
Light.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A waterspout is a tornado over water that can be dangerous and even
deadly. Small craft can be swamped or overturned by a waterspout.
Stay away from them at all times.

Boaters should seek safe harbor now, and remain there until
threatening weather has passed.

&&

LAT...LON 2478 8199 2461 8173 2426 8237 2448 8286
TIME...MOT...LOC 1609Z 116DEG 24KT 2459 8185 2454 8220 2440 8252 

WATERSPOUT...POSSIBLE
HAIL...0.00IN
WIND...>34KTS

$$

NB

What forecasters said that day

The local office's own words before this special marine warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Key West, FL wrote its last area forecast discussion before this special marine warning went out at Nov 18, 4:27 AM EST, 6 hours 3 minutes earlier.

Area forecast discussion, Nov 18, 4:27 AM EST, 6 hours 3 minutes before
Area Forecast Discussion
National Weather Service Key West FL
427 AM EST Thu Nov 18 2021

.DISCUSSION...
Mostly cloudy skies prevail across the Florida Keys on this early
Thursday morning, with rather warm temperatures for a November
night hovering in the mid 70s. Radar detects scattered showers and
areas of light rain around the Lower Keys, extending south and
west into the Lower Straits, while the Upper Keys remain dry.
Surface analysis depicts high pressure centered over the western
Atlantic to the north of Bermuda, with a cold front extending from
the eastern Great Lakes to South Texas. Aloft, the front is
supported by a formidable longwave trough over the central CONUS.
To the south and east of the advancing trough, a broad warm
advection pattern is sparking clusters of deep convection over the
Yucatan Channel and SE Gulf of Mexico. The 00Z Key West sounding
reflected rapid change from 24 hours earlier, with PW increasing
to 2 inches (well above the 90th percentile for this date) and
the earlier inversions wiped out. MIMIC-TPW satellite imagery
shows the Keys and far South Florida embedded in a plume of
copious moisture extending from east of the Bahamas to the
southern Gulf.

There continues to be quite a bit of uncertainty as to how things
will evolve during the next 12-24 hours. Much of the model
guidance now shows the best areas of warm advection and heaviest
areas of rainfall occurring initially to the west and eventually
to the northwest and north of the Keys. While we still expect
showers and perhaps an isolated thunderstorm to produce measurable
rainfall for most of the Keys, some areas, especially in the
Upper Keys, may not see all that much rain today. Have maintained
likely PoPs for today and tonight, but did shave them back
slightly from the previous forecast. Also reduced thunder to
slight chance due to expected weak instability and poor mid level
lapse rates, as well as the lack of lightning observed during the
night across our area.

For Friday through Saturday, passage of the longwave trough well
to our north will end the warm advection pattern, but we will be
left with lingering moisture within easterly flow as the surface
cold front stalls and dissipates over central Florida, and have
maintained mostly cloudy skies and chance PoPs. A drier airmass
should filter in from the NW by Sunday, bringing more sunshine and
taking PoPs down to slight chance. Temps will change little
through the weekend, with highs around 80 and lows mostly in the
lower 70s.

Guidance remains consistent in showing a strong cold front
blasting through the Keys Monday night. Only isolated showers
will be possible ahead of and along the front, with strong
northerly winds and noticeably cooler temps behind the front. Have
lowered forecast temps a category for Tuesday and Tuesday night,
but the latest MEX/ECM guidance is lower still. By Wednesday
morning, we may well see our first temps in the 50s for much of
the Keys since early February.

&&

.MARINE...
East winds have been running around 20 knots during the night at
multiple obs sites along the reef, while they remain several knots
lower on the Bay side at Long Key, and have recently decreased to
around 15 knots at Smith Shoal Light. We will post a Small Craft
Advisory for Hawk Channel and the Straits with the 430 AM forecast
issuance. Winds should come down later this morning, and decrease
further during the afternoon. Light breezes tonight will become
gentle to moderate from the northeast on Friday, then fresh on
Friday night, with Small Craft Exercise Caution headlines probably
needed and some chance for SCA. Breezes will decrease again on
Saturday for most of the waters, then become light on Sunday.
Winds will turn to the northwest and begin to increase on Monday
as a strong cold front approaches. This front is forecast to blast
through the Keys waters Monday night, bringing strong northerly
breezes, with SCA likely needed for all waters.

&&

.AVIATION...
Showers in the vicinity of both the EYW and MTH terminals will
continue through the forecast period, thus, Sub-VFR conditions may
be possible. There is also a chance of VCTS conditions today and
tonight, however, uncertainty is too high at the moment to include
VCTS conditions in the current terminal forecasts. Otherwise,
surface winds will be out of the northeast to east between 4 to 11
knots.

&&

.CLIMATE...
In 1886, the daily record high temperature of 90F was recorded at
Key West.

&&

.KEY WATCHES/WARNINGS/ADVISORIES...
FL...None.
GM...Small Craft Advisory for GMZ042>044-052>055-072>075.

&&

Public/Marine/Fire...Jacobson
Aviation/Nowcasts....KR

Visit us on the web at weather.gov/key

Follow us on Facebook and Twitter at:
www.facebook.com/nwskeywest
www.twitter.com/nwskeywest
Hazardous weather outlook, Nov 18, 4:27 AM EST, 6 hours 3 minutes before
Hazardous Weather Outlook
National Weather Service Key West FL
427 AM EST Thu Nov 18 2021

FLZ076>078-GMZ031>035-042>044-052>055-072>075-191000-
Monroe Upper Keys-Monroe Middle Keys-Monroe Lower Keys-
Florida Bay including Barnes Sound, Blackwater Sound, and
Buttonwood Sound-
Bayside and Gulf side from Craig Key to west end of Seven Mile
Bridge-
Gulf waters from East Cape Sable to Chokoloskee 20 to 60 NM out
and beyond 5 fathoms-
Gulf of Mexico including Dry Tortugas and Rebecca Shoal Channel-
Gulf of Mexico from west end of Seven Mile Bridge to Halfmoon
Shoal out to 5 Fathoms-
Hawk Channel from Ocean Reef to Craig Key out to the reef-
Hawk Channel from Craig Key to west end of Seven Mile Bridge out
to the reef-
Hawk Channel from west end of Seven Mile Bridge to Halfmoon Shoal
out to the reef-
Straits of Florida from Ocean Reef to Craig Key out 20 NM-
Straits of Florida from Craig Key to west end of Seven Mile
Bridge out 20 NM-
Straits of Florida from west end of Seven Mile Bridge to south of
Halfmoon Shoal out 20 NM-
Straits of Florida from Halfmoon Shoal to 20 NM west of Dry
Tortugas out 20 NM-
Straits of Florida from Ocean Reef to Craig Key 20 to 60 NM out-
Straits of Florida from Craig Key to west end of Seven Mile
Bridge 20 to 60 NM out-
Straits of Florida from west end of Seven Mile Bridge to south of
Halfmoon Shoal 20 to 60 NM out-
Straits of Florida from Halfmoon Shoal to 20 NM west of Dry
Tortugas 20 to 60 NM out-
427 AM EST Thu Nov 18 2021

This Hazardous Weather Outlook is for the Florida Keys and
adjacent coastal waters.

.DAY ONE...TODAY AND TONIGHT

A Small Craft Advisory is in effect this morning for Hawk Channel
and the Straits of Florida, due to east winds near 20 knots, and
seas up to 7 feet in the Straits of Florida. Winds are expected
to decrease below 20 knots later this morning, and decrease
further this afternoon.

Isolated thunderstorms are expected today and tonight. The main
hazards will be lightning and locally gusty winds.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

Isolated thunderstorms will be possible on Friday. The main
hazards will be lightning and locally gusty winds.

A Small Craft Advisory may be required for parts of the Keys
coastal waters on Friday night into Saturday.

A strong cold front is forecast to blast through the Keys coastal
waters Monday night, with Small Craft Advisories likely needed
for all waters for Monday night and Tuesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

The office that day

Everything else NWS Key West, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 18, 4:24 AM ESTSmall Craft AdvisoryKEY12 hr
Nov 18, 5:28 AM ESTSpecial Marine WarningKEY62 min
Nov 18, 6:21 AM ESTSpecial Marine WarningKEY25 min
Nov 18, 6:24 AM ESTSpecial Marine WarningKEY54 min
Nov 18, 7:17 AM ESTSpecial Marine WarningKEY28 min
Nov 18, 9:24 AM ESTSpecial Marine WarningKEY40 min
Nov 18, 9:45 AM ESTSpecial Marine WarningKEY37 min
Nov 18, 9:59 AM ESTSpecial Marine WarningKEY38 min
Nov 18, 10:59 AM ESTSpecial Marine WarningKEY61 min
Nov 18, 11:27 AM ESTSpecial Marine WarningKEY63 min
Nov 18, 11:54 AM ESTSpecial Marine WarningKEY21 min
Nov 18, 12:31 PM ESTSpecial Marine WarningKEY29 min
Nov 18, 12:37 PM ESTSpecial Marine WarningKEY23 min
Nov 18, 12:55 PM ESTSpecial Marine WarningKEY65 min
Nov 18, 2:00 PM ESTSpecial Marine WarningKEY60 min
Nov 18, 2:07 PM ESTSpecial Marine WarningKEY68 min
Nov 18, 2:24 PM ESTSpecial Marine WarningKEY66 min
Nov 18, 2:45 PM ESTAreal Flood AdvisoryKEYMonroe3 hr
Nov 18, 2:46 PM ESTAreal Flood AdvisoryKEYMonroe3 hr
Nov 18, 2:56 PM ESTSpecial Marine WarningKEY34 min
Nov 18, 3:27 PM ESTSpecial Marine WarningKEY18 min
Nov 18, 3:38 PM ESTSpecial Marine WarningKEY34 min
Nov 18, 3:46 PM ESTSpecial Marine WarningKEY41 min
Nov 18, 3:48 PM ESTSpecial Marine WarningKEY39 min
Nov 18, 5:14 PM ESTSpecial Marine WarningKEY17 min
Nov 18, 5:30 PM ESTSpecial Marine WarningKEY45 min

Nearby

Special Marine Warnings in Florida, 2021Every special marine warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.